Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Goodland, KS

April 19, 20086 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this red flag warning at Apr 19, 2008, 3:34 AM CDT for 6 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska. It took effect at Apr 19, 2008, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2008, 3:34 AM CDT (08:34 UTC)
In effect from
Apr 19, 2008, 1:00 PM CDT
Expired
Apr 19, 2008, 8:35 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 22 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3541 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 190834
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
234 AM MDT SAT APR 19 2008


COZ252>254-KSZ001-013-027-028-041-042-NEZ079-191700-
/O.UPG.KGLD.FW.A.0008.080419T1800Z-080420T0300Z/
/O.NEW.KGLD.FW.W.0012.080419T1800Z-080420T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-
234 AM MDT SAT APR 19 2008 /334 AM CDT SAT APR 19 2008/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
9 PM MDT /10 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
9 PM MDT /10 PM CDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

THE COMBINATION OF AFTERNOON TEMPERATURES IN THE UPPER 70S...
RELATIVE HUMIDITY READINGS AROUND 15 PERCENT AND SUSTAINED
SOUTHERLY WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS WILL RESULT IN
CONDITIONS FAVORABLE FOR LARGE FIRE GROWTH SATURDAY AFTERNOON.
OUTDOOR BURNING SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
3 follow-up statements
000 
WWUS83 KGLD 191615
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT SAT APR 19 2008

COZ252>254-KSZ001-013-027-028-041-042-NEZ079-200000-
/O.CON.KGLD.FW.W.0012.080419T1800Z-080420T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-
1015 AM MDT SAT APR 19 2008 /1115 AM CDT SAT APR 19 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING. 

THE COMBINATION OF AFTERNOON TEMPERATURES IN THE UPPER 70S...
RELATIVE HUMIDITY READINGS OF 10 TO 15 PERCENT AND SUSTAINED
SOUTHERLY WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS WILL RESULT IN
CONDITIONS FAVORABLE FOR LARGE FIRE GROWTH SATURDAY AFTERNOON.
OUTDOOR BURNING SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DDT
000 
WWUS83 KGLD 192356
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT SAT APR 19 2008

COZ252>254-KSZ001-013-027-028-041-042-NEZ079-200300-
/O.CON.KGLD.FW.W.0012.000000T0000Z-080420T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-
556 PM MDT SAT APR 19 2008 /656 PM CDT SAT APR 19 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING. 

THE COMBINATION OF CONTINUED WARM TEMPERATURES...RELATIVE HUMIDITY
READINGS NEAR 15 PERCENT AND SUSTAINED SOUTHERLY WINDS OF 20 TO 30
MPH WITH HIGHER GUSTS WILL RESULT IN CONDITIONS FAVORABLE FOR
LARGE FIRE GROWTH INTO EARLY THIS EVENING. OUTDOOR BURNING SHOULD
BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BULLER
000 
WWUS83 KGLD 200135
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT SAT APR 19 2008

COZ252>254-KSZ001-013-027-028-041-042-NEZ079-200245-
/O.CAN.KGLD.FW.W.0012.000000T0000Z-080420T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-
735 PM MDT SAT APR 19 2008 /835 PM CDT SAT APR 19 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

WIND SPEEDS HAVE DECREASED BELOW 25 MPH...AND RELATIVE HUMIDITIES
HAVE INCREASED ABOVE 20 PERCENT. THEREFORE...THE RED FLAG WARNING
HAS BEEN CANCELLED.

$$

BULLER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 19, 3:29 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 19, 3:29 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT SAT APR 19 2008

.DISCUSSION...
206 AM MDT SAT APR 19 2008

A WARM AND DRY WEEKEND IS ON TAP FOR THE TRI-STATE REGION, BUT AT THE
PRICE OF FIRE WEATHER ISSUES. I WILL BE UPGRADING THE CURRENT FIRE
WEATHER WATCH TO A RED FLAG WARNING, VALID THIS AFTERNOON INTO
THE EVENING HOURS. I HAVE NOT INCREASED THE INCLUSION OF
ADDITIONAL COUNTIES AS SHORT TERM NWP INDICATE CRITICAL CONDITIONS
ARE NOT PROGGED EAST OF A LINE FROM ROUGHLY BENKELMAN TO LEOTI.
RETURN FLOW ENHANCED BY A DEVELOPING LEE TROUGH, AND A DRY PBL
(MIXED TOO AROUND H65), AND DRY ONE-HOUR FUELS SHOULD REACH
CRITICAL MASS THIS AFTERNOON. ON SUNDAY RED FLAG CONDITIONS WILL
EASILY BE ACHIEVED ACROSS MUCH OF THE GLD CWA. TO AVOID HEADLINE
CONFUSION, I WILL KEEP THINGS SIMPLE AND FOCUS ONLY ON TODAY.

AS FOR OTHER FORECAST VARIABLES, THE AFOREMENTIONED LEE TROUGH
DEEPENS THROUGH THE WEEKEND IN RESPONSE TO THE CURRENT PAC NW
UPR-LLW. MOISTURE ADVECTION ENSUES OVER THE REGION TONIGHT ASSOC
WITH A NARROW LLJ. I FOLLOWED THE FCST TREND IN DEVELOPING STRATUS
ACROSS THE ERN HALF OF THE CWA TONIGHT. PERHAPS SOME PATCHY FG MAY
DEVELOP BY DAWN SUNDAY UNDERNEATH THE STRATUS, BUT RELATIVELY LOW
VALUES OF Q SUGGEST TAKING A LOOK AND SEE POSTURE WITH THIS
ISSUANCE. WHAT CLOUD COVER DOES DEVELOP SHOULD MIX OUT BY MID/LATE
MORNING ALLOWING FOR A WARM, DRY DAY UNDERNEATH DEEP SOUTHWEST
FLOW.

OVERNIGHT SUNDAY THE FIRST IN A SERIES OF LOW AMPLITUDE S/WV
TROFS ORBITING THE PERIPHERY OF THE PARENT UPR-LLW WILL TRANSLATE
OVER THE AREA, INDUCING A COLD DRY FROPA ACROSS THE CWA. THE FRONT
WILL KNOCK DOWN TEMPS ON MON. AS DISC BY THE PREVIOUS SHIFT, SOME
QUESTIONS REMAIN ON HOW QUICKLY SFC/PBL TEMPS WILL MODIFY. GIVEN
THE SLOW MIGRATORY PROGRESSION OF THE UPR-LLW, THE CWA SHOULD
EXPERIENCE THE PASSAGE OF AN ADDITIONAL CHILD S/WV TROUGH AND
ASSOC COLD FROPA ON TUE, SERVING AS A CONDUIT FOR CONTINUED MODEST
CAA THROUGH EARLY WED MORNING. RETURN FLOW BEHIND A DEPARTING PBL
HIGH, AND LEE TROUGHING SHOULD ALLOW FOR WAA TEMP MODIFICATION WED
ONWARD.

05

&&

.AVIATION...
1115 PM MDT FRI APR 18 2008

VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD. LIGHT WINDS
ARE EXPECTED THROUGH ABOUT 18Z...WHEN A TIGHTENING PRESSURE
GRADIENT WILL RESULT IN INCREASING SOUTHERLY WINDS.

SFJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10
     PM CDT/ THIS EVENING FOR KSZ001-013-027-028-041-042.

NE...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NEZ079.

CO...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ252>254.

&&

WFO GOODLAND
Hazardous weather outlook, Apr 18, 4:10 PM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI APR 18 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
310 PM MDT FRI APR 18 2008 /410 PM CDT FRI APR 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE TRI-
STATE AREA FROM SATURDAY AFTERNOON INTO EARLY SATURDAY EVENING.

CRITICAL TO EXTREME FIRE WEATHER CONDITIONS WILL DEVELOP SATURDAY
AFTERNOON AS THE COMBINATION OF BREEZY SOUTHERLY WINDS...RELATIVE
HUMIDITIES AROUND 15 PERCENT AND TEMPERATURES IN THE MID TO UPPER
70S DEVELOPS. ALL OUTDOOR BURNING SHOULD BE AVOIDED.

ON SUNDAY WIDESPREAD CRITICAL TO EXTREME FIRE WEATHER CONDITIONS
ARE EXPECTED AS RELATIVE HUMIDITIES FALL BELOW 10 PERCENT AND
SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS DEVELOP. ALL
OUTDOOR BURNING SHOULD BE AVOIDED SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DDT

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.